Alert archive / Tennessee / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 82, NWS Morristown, TN

June 24, 2007Hamblen County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 24, 2007, 9:08 PM EDT for Hamblen County, Tennessee. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2007, 9:08 PM EDT (01:08 UTC)
Expired
Jun 24, 2007, 10:15 PM EDT
In force
67 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Hamblen County, TN

The radar

The Knoxville radar (KMRX), 10 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 9:30 PM EDTTSTM WND DMGMorristown, TNFROM 930 PM TO 945 PM EDT...SEVERAL TREES DOWNED COUNTYWIDE. REPORTED BY THE POLICE/SHERIFFS DISPATCH.
Jun 24, 9:55 PM EDTTSTM WND DMGRussellville, TNA LARGE LIMB DOWNED A POWERLINE...KNOCKING OUT POWER IN RUSSELLVILLE. REPORTED BY HOLSTON ELECTRIC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.1 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2007-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2007-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 250109
SVRMRX
TNC063-250215-
/O.NEW.KMRX.SV.W.0082.070625T0108Z-070625T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
908 PM EDT SUN JUN 24 2007

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMBLEN COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF MORRISTOWN...

* UNTIL 1015 PM EDT

* AT 904 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES SOUTHWEST OF MORRISTOWN...OR ABOUT NEAR JEFFERSON CITY...AND
  MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORRISTOWN BY 935 PM EDT...
  RUSSELLVILLE BY 945 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3619 8350 3610 8328 3621 8305 3633 8318

$$
1 follow-up statement
000 
WWUS54 KMRX 250135
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
934 PM EDT SUN JUN 24 2007

TNC063-250215-
/O.CON.KMRX.SV.W.0082.000000T0000Z-070625T0215Z/
HAMBLEN TN-
934 PM EDT SUN JUN 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR HAMBLEN COUNTY...

AT 932 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR ALPHA...OR NEAR MORRISTOWN...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORRISTOWN BY 940 PM EDT...
  RUSSELLVILLE BY 950 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3619 8350 3610 8328 3621 8305 3633 8318

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:25 PM EDT, 6 hours 43 minutes earlier.

Area forecast discussion, Jun 24, 2:25 PM EDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
225 PM EDT SUN JUN 24 2007

.SHORT TERM...(TONIGHT THROUGH TUESDAY)...CELLS POPPING RATHER
QUICKLY NOW MAINLY IN THE HIGHER TERRAIN AREAS...WITH POTENTIAL TO
PULSE TO SEVERE LEVELS. ACTIVITY TODAY DOES NOT HAVE AN E TO W OR NW
TO SE ORIENTATION...SO WEAK BOUNDARY HAS PROBABLY DISSIPATED OR
MOVED NORTH OF THE AREA. UPPER LOW OVER SRN IL/SRN IN/W KY PLUS
STRONG HEATING...SHOULD RESULT IN SCATTERED SHOWERS AND STORMS INTO
THE EVENING HOURS. PREVIOUS GRIDS WERE ADJUSTED SLIGHTLY BUT STILL
LOOKED GREAT.

ADJUSTMENTS MADE FOR MONDAY THROUGH TUESDAY WERE TO REMOVE MOST
AREAS AND TIME PERIODS WHERE A DRY FORECAST WAS NOTED. THE DEPTH OF
MOISTURE AND STRONG HEATING THESE PERIODS JUSTIFIES 20 TO 40 PERCENT
POPS UNTIL TUESDAY...WHERE SLIGHT CHANCE POPS WERE USED ACROSS THE
BOARD...DUE TO LESS MOISTURE AND BUILDING OF UPPER RIDGE.

FOR TEMPS...A MOS BLEND FROM NAM-WRF WITH GFS LOOKED BEST FOR MINS.
CONTINUED TREND OF GOING A DEGREE OR SO ABOVE THE MOS FOR MAX TEMPS
...BASED ON MOS PERFORMANCE LATELY (INCLUDING TODAY AS 17Z TEMP GRID
HAD TO BE RAISED FROM 1 TO 3 DEGREES IN MOST AREAS).

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)...UPPER RIDGE FORMS ACROSS
THE MIDDLE ATLANTIC REGION WITH EXTENSION WEST INTO THE CENTRAL AND
SOUTHERN APPALACHIANS ON WEDNESDAY. MODELS SHOW ATMOSPHERE BECOMES
SLIGHTLY MORE MOIST AND UNSTABLE DURING MID WEEK SO GRADUALLY
INCREASE AREAL COVERAGE OF CONVECTION ACROSS THE FORECAST AREA
WEDNESDAY INTO THURSDAY WITH HIGHEST POPS FRIDAY/SATURDAY AS FRONTAL
BOUNDARY BUILDS SOUTH INTO THE TENNESSEE VALLEY AND SOUTHERN
APPALACHIANS. TAPERED POPS BACK SOMEWHAT ON SUNDAY AS FRONTAL
POSITION MAY HAVE FINALLY MOVED SOUTH TO NEAR THE SOUTHERN TENNESSEE
BORDER. OF COURSE AT THESE EXTENDED TIME PERIODS DETAILS ARE MURKY
AND FRONT MAY STALL OVER THE FORECAST AREA. FORECAST WILL BE
ADJUSTED FOR GREATER DETAIL IN THE COMING DAYS. STAYED RATHER CLOSE
TO SUGGESTED TEMP GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             68  93  69  92  70 /  20  20  20  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  91  67  90  68 /  30  20  20  20  10
OAK RIDGE, TN                       67  91  66  91  68 /  30  20  20  20  10
TRI CITIES AIRPORT, TN              64  88  62  88  65 /  30  20  20  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG
Hazardous weather outlook, Jun 24, 5:00 AM EDT, 16 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT SUN JUN 24 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-250900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
500 AM EDT (400 AM CDT) SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING...ESPECIALLY ACROSS NORTHEAST TENNESSEE AND
SOUTHWEST VIRGINIA. A FEW ISOLATED THUNDERSTORMS MAY BECOME SEVERE...
PRODUCING DAMAGING WINDS UP TO 60 MPH...LARGE HAIL UP TO THE SIZE OF
QUARTERS...AND LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL WILL
BE POSSIBLE THROUGHOUT MOST OF THE WEEK...MAINLY DURING THE AFTERNOON
AND EVENING HOURS. A COLD FRONT WILL APPROACH THE REGION LATER IN THE
WEEK...INCREASING THE CHANCES FOR STRONG TO SEVERE THUNDERSTORMS ON
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT DIFFERENT PLACES THROUGHOUT THE
WEEK.

DMG

In the hours before

Special weather statement, Jun 24, 7:31 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
731 PM EDT SUN JUN 24 2007

TNZ071-072-086-087-250000-
BLOUNT SMOKY MOUNTAINS-NORTHWEST MONROE-NW BLOUNT-SOUTHEAST MONROE-
731 PM EDT SUN JUN 24 2007

...A STRONG THUNDERSTORM WAS AFFECTING BLOUNT AND MONROE COUNTIES...

AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF MADISONVILLE....MOVING NORTHEAST
AT 15 MPH.

SMALL HAIL...AND WINDS OF 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Special weather statement, Jun 24, 7:33 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
733 PM EDT SUN JUN 24 2007

TNZ068-250000-
LOUDON-
733 PM EDT SUN JUN 24 2007

...A STRONG THUNDERSTORM WAS AFFECTING LOUDON COUNTY...

AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF LOUDON....MOVING NORTHEAST
AT 15 MPH.

SMALL HAIL...AND WINDS OF 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Local storm report, Jun 24, 8:16 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
816 PM EDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      6 SSE MOUNTAIN CITY     36.39N 81.76W
06/24/2007                   JOHNSON            TN   LAW ENFORCEMENT

            AT APPROXIMATELY 600 PM EDT...FLASH FLOODING OCCURRED ON
            AND ALONG HIGHWAY 421 AN THREE COUNTY ROADS 5 TO 7 MILES
            SOUTHSOUTHEAST OF MOUNTAIN CITY. BUTTERMILK ROAD WAS
            WASHED OUT IN ONE SECTION AND IS STILL CLOSED. REPORTED
            BY THE SHERIFFS DISPATCH.

&&

FERRELL
Local storm report, Jun 24, 8:18 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
818 PM EDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      6 SSE MOUNTAIN CITY     36.39N 81.76W
06/24/2007                   JOHNSON            TN   DEPT OF HIGHWAYS

            AT APPROXIMATELY 600 PM EDT...FLASH FLOODING OCCURRED ON
            AND ALONG HIGHWAY 421 AN THREE COUNTY ROADS 5 TO 7 MILES
            SOUTH SOUTHEAST OF MOUNTAIN CITY. BUTTERMILK ROAD WAS
            WASHED OUT IN ONE SECTION AND IS STILL CLOSED. REPORTED
            BY THE JOHNSON COUNTY HIGHWAY DEPARTMENT.

&&

FERRELL
Special weather statement, Jun 24, 8:19 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
819 PM EDT SUN JUN 24 2007

TNZ073-074-250045-
NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
819 PM EDT SUN JUN 24 2007

...A STRONG THUNDERSTORM WAS AFFECTING SEVIER COUNTY...

AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF PIGEON FORGE....MOVING
NORTHEAST AT 20 MPH.

THIS STORM WILL BE NEAR...
  PIGEON FORGE BY 835 PM EDT.

SMALL HAIL...AND WINDS OF 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Local storm report, Jun 24, 8:42 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
842 PM EDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             7 ENE SEYMOUR           35.91N 83.66W
06/24/2007  E0.75 INCH       SEVIER             TN   AMATEUR RADIO

            DIME TO PENNY SIZED HAIL REPORTED ON BOYDS CREEK ROAD AT
            TRIPLE CROWN WAY. REPORTED BY HAM RADIO OPERATOR/SPOTTER.

&&

FERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:04 PM EDTSevere Thunderstorm WarningMRXKnox56 min
Jun 24, 8:32 PM EDTSevere Thunderstorm WarningMRXSevier43 min
Jun 24, 8:58 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson62 min
Jun 24, 9:44 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins56 min
Jun 25, 1:57 PM EDTSevere Thunderstorm WarningMRXCampbell33 min
Jun 25, 2:04 PM EDTSevere Thunderstorm WarningMRXSevier41 min
Jun 25, 2:56 PM EDTSevere Thunderstorm WarningMRXCocke34 min
Jun 25, 3:00 PM EDTSevere Thunderstorm WarningMRXJefferson30 min
Jun 25, 3:24 PM EDTFlash Flood WarningMRXCocke3 hr
Jun 25, 5:51 PM EDTSevere Thunderstorm WarningMRXHamilton54 min
Jun 25, 5:53 PM EDTSevere Thunderstorm WarningMRXBradley52 min
Jun 25, 7:34 PM EDTSevere Thunderstorm WarningMRXMeigs, Roane41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.